Alert archive / Puerto Rico / Small Craft Advisories in 2015

Small Craft Advisory 36, NWS JSJ

September 12, 2015

NWS JSJ issued this small craft advisory at Sep 12, 2015, 3:39 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2015, 3:39 AM CDT (08:39 UTC)
Expired
Sep 12, 2015, 7:00 AM CDT
In force
3 hr
Issued by
NWS JSJ

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WHCA72 TJSJ 120839
MWWSJU

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
439 AM AST SAT SEP 12 2015

...A TROPICAL WAVE...THE REMNANTS OF GRACE...WILL CONTINUE TO MOVE
ACROSS THE FORECAST AREA THROUGH THIS EVENING. THE HEAVIEST
WEATHER CONTINUES TO OCCUR OVER THE CARIBBEAN WATERS AND ANEGADA
PASSAGE. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE
THROUGHOUT THE DAY...

AMZ710-722-732-121200-
/O.NEW.TJSJ.SC.Y.0036.150912T0839Z-150912T1200Z/
ATLC WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N-
ANEGADA PASSAGE SOUTHWARD TO 17N-
CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM TO 17N-
439 AM AST SAT SEP 12 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM AST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM AST THIS MORNING. 

* WINDS...15 TO 20 KNOTS WITH GUSTS UP TO 35 KTS

* WAVES/SEAS...5 TO 7 FEET WITH OCCASIONAL SEAS UP TO 9 FEET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Sep 11, 11:44 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 11, 11:44 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1244 AM AST SAT SEP 12 2015

.UPDATE...THE FOCUS OF THE BEST CONVECTIVE ACTIVITY IN THE PASSING
TROPICAL WAVE MOVED WEST ACROSS THE OUTER CARIBBEAN WATERS WITH
STRONG GUSTY WINDS OF 45 MPH AT TIMES AND FREQUENT LIGHTNING. THE
THUNDERSTORMS WERE EXITING THE FORECAST AREA SOUTH OF MONA ISLAND
JUST AFTER MIDNIGHT. AN AREA OF MODERATE RAIN IS FALLING...MAINLY
SOUTH OF SAINT CROIX AND WILL CONTINUE TO MOVE WEST. SOME OF THE
SOUTHEAST COAST OF PUERTO RICO WILL SEE MINOR AMOUNTS OF
RAIN...BUT AT THIS TIME LESS THAN ONE TENTH INCH IS EXPECTED
BEFORE NOON SATURDAY ANYWHERE IN PUERTO RICO...SAINT THOMAS OR
SAINT JOHN. GRIDS HAVE BEEN UPDATED AND ZONES FOR LAND AND MARINE
AREAS HAVE BEEN AMENDED.

&&

.DISCUSSION...CURRENTLY IT LOOKS LIKE THE AREA OF BEST
PRECIPITATION HAS PASSED THROUGH AND WENT MAINLY SOUTH OF PUERTO
RICO AND SAINT CROIX. STRONG CONVECTION WITH GUSTY WINDS AND
FREQUENT LIGHTNING GENERATED A LINE THAT MOVED SOUTHWEST AROUND
MIDNIGHT AND EXITED THE SOUTHERN BORDER OF THE FORECAST AREA. A
WIDE AREA OF LIGHT TO MODERATE RAIN UNDER THE HIGH CANOPY OF THE
THUNDERSTORMS IS MOVING SLOWLY WEST. MODELS HAVE DONE VERY POORLY
IN FORECASTING THE AREA AND INTENSITY OF THE RAIN THAT THE AREA
HAS RECEIVED. THE GFS STILL INSISTS THAT UP TO AN INCH COULD FALL
BEFORE 12/12Z ON THE EASTERN SLOPES OF THE PUERTO RICO MAINLAND...BUT
THIS WILL BE DIFFICULT CONSIDERING THAT THE MAJORITY OF THE RAIN
AND CONVECTION IS WELL SOUTH OF THE AREA AND WILL NOT FALL OVER
LAND HERE. THERE IS STILL SOME PROMISE OF GOOD CONVECTION
DEVELOPING OVER PUERTO RICO THIS AFTERNOON...BUT IT SHOULD BE
NOTED THAT THE TRAILING EDGE OF THE GOOD PRECIPITABLE WATER IS NOW
APPROACHING THE LEEWARD ISLANDS AND IS EXPECTED TO BE MOVING INTO
THE FORECAST AREA TODAY.

&&

.AVIATION...BRIEF MVFR IS POSSIBLE AT ALL TAF SITES THOUGH TJSJ
AND TJPS TJMZ AND TJBQ ARE LIKELY TO HAVE VFR CONDITIONS UNTIL AFT
12/16Z. MTN OBSCURATIONS WILL CONT. CONDS IMPROVING AT TNCM AND
TKPK DURING THE PERIOD. WINDS ALF TO FL150 ESE 10 TO 25 KT. SFC
WINDS 5 TO 15 KT WITH GUSTS TO 25 KT POSSIBLE NEAR SHRA.

&&

.MARINE...LITTLE WEATHER IN ATLANTIC FOR NOW AS WAVE PASSES TO THE
SOUTH. MOST LIGHTNING ACTIVITY HAS ENDED FOR ALL WATERS IN THE
FORECAST AREA TONIGHT...BUT ISOLATED THUNDERSTORMS ARE POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 956 PM AST FRI SEP 11 2015/

UPDATE...NUMEROUS SHOWERS AND THUNDERSTORMS WERE OBSERVED OVER
THE CARIBBEAN WATERS JUST SOUTH OF ST. CROIX EARLY THIS EVENING.
A BAND OF SHOWERS REACHED SECTIONS OF EASTERN PR IN THE PAST
HOUR...AND WILL CONTINUE MOVING OVER THE EASTERN HALF OF PR AND
THE USVI DURING THE OVERNIGHT...WITH THUNDERSTORMS DEVELOPING
LATER IN THE SHORT TERM PERIOD. THE WAVE AXIS SEEMS TO BE PASSING
BETWEEN THE USVI AND EASTERN PR...AS LATEST RADAR AND SATELLITE
IMAGES ARE SHOWING THE CLUSTER OF THUNDERSTORMS SOUTH OF ST. CROIX
MOVING TO THE WEST-SOUTHWEST. NO CHANGES TO PREVIOUS FORECAST.

AVIATION...SHRA/TSRA ARE EXPECTED TO INCREASE ACROSS THE U.S.V.I.
AND EASTERN PUERTO RICO AFTER 12/04Z AS MOISTURE PROPAGATES WESTWARD
ACROSS THE REGION AND THEN WILL MOVE INTO THE INTERIOR AND WESTERN
SECTIONS OF PR AFTER 12/12Z. MTNS OBSCD...LOW CEILING AND MVFR DUE
TO SHRA/TSRA ARE EXPECTED OVER MOST OF THE TAF SITES. SFC WINDS AT
10-20 KT ARE EXPECTED WITH HIGHER GUSTS ESPECIALLY NEAR SHOWERS AND
THUNDERSTORMS.

MARINE...SEAS ACROSS THE OFFSHORE WATERS AND ANEGADA PASSAGE ARE
EXPECTED TO BE BETWEEN 4-6 FEET WITH OCCASIONAL SEAS UP TO 8 FEET.
SQUALLY WEATHER EXPECTED ACROSS ALL WATERS DURING THE NEXT 12-18
HOURS AS A TROPICAL WAVE...THE REMNANTS OF GRACE MOVES ACROSS THE
AREA.

PREV DISCUSSION... /ISSUED 315 PM AST FRI SEP 11 2015/

SYNOPSIS...AN AMPLIFY UPPER TROUGH OVER THE MONA PASSAGE WILL
HOLD OVER THE NEXT SEVERAL DAYS. TROUGH PATTERN ALOFT WILL COMBINE
WITH REMNANTS OF GRACE TO PRODUCE NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS PORTIONS OF U.S. VIRGIN ISLANDS AND PUERTO
RICO THROUGH SATURDAY. WEATHER CONDITIONS WILL IMPROVE GRADUALLY
SATURDAY NIGHT INTO SUNDAY MORNING AS DRIER AIR WILL SPREAD OVER
THE FORECAST AREA.

DISCUSSION...A TROPICAL WAVE...INCLUDING THE REMNANTS OF GRACE...
IS MOVING WESTWARD AT 15 TO 20 KT...SLOWER THAN THIS MORNING. AS
A RESULT...WEATHER CONDITIONS WILL DETERIORATE THE REST OF TODAY
AND TONIGHT AS DEEPER MOISTURE AND INSTABILITY SPREADS OVER THE
REGION. A MAXIMUM OF RELATIVE VORTICITY ACCOMPANIED THIS TROPICAL
WAVE...BASICALLY ANOTHER MECHANISM TO TRIGGER SHOWERS AND
THUNDERSTORMS ACROSS USVI AND PR LATE TONIGHT. AFOREMENTIONED
UPPER TROUGH ALSO HELPS TO ENHANCE THE CONVECTIVE INSTABILITY
ACROSS THE ISLANDS. THEREFORE...ACTIVE WEATHER IS FORECAST ACROSS
THE REGION OVER THE NEXT 24 HOURS. THE BEST MOISTURE CONVERGENCE
IS EXPECTED ACROSS THE USVI...CULEBRA...VIEQUES AND THE EASTERN
HALF OF PUERTO RICO. SO...THE POTENTIAL OF HEAVY RAINS...STRONG
GUSTY WINDS AND URBAN AND LOW LYING FLOODING REMAIN HIGH FOR USVI
AND PR THROUGH SATURDAY AFTERNOON.

MID LEVEL RIDGE WILL STRENGTHEN ACROSS THE NORTHEAST CARIBBEAN...
RESULTING IN DRIER AND MORE STABLE CONDITIONS SUNDAY. THEREFORE...
GENERALLY FAIR WEATHER CONDITIONS ARE EXPECTED TO PREVAIL SUNDAY
THROUGH AT LEAST TUESDAY.

AVIATION...BRIEF PERIODS OF MVFR CONDITIONS IS EXPECTED DURING THE
REST OF THE AFTERNOON ACROSS THE LOCAL FLYING AREA...AS THE MOISTURE
ASSOCIATED WITH THE REMNANTS OF T.S. GRACE MOVES ACROSS THE REGION.
SHRA/TSRA ARE EXPECTED TO INCREASE ACROSS THE U.S.V.I. AND EASTERN
PUERTO RICO AFTER 11/22Z AS MOISTURE PROPAGATES WESTWARD ACROSS THE
REGION AND THEN WILL MOVE INTO THE INTERIOR AND WESTERN SECTIONS OF
PR AFTER 12/02Z. MTNS OBSCD...LOW CEILING AND MVFR DUE TO SHRA/TSRA
ARE EXPECTED OVER MOST OF THE TAF SITES. SFC WINDS AT  10-20 KT ARE
EXPECTED WITH HIGHER GUSTS SPECIALLY NEAR SHOWERS AND
THUNDERSTORMS.

MARINE...SEAS UP TO 6 FEET AND WINDS OF 20 KNOTS WILL CONTINUE
THIS AFTERNOON ACROSS THE COASTAL WATERS. WINDS AND SEAS EXPECTED
TO INCREASE THIS EVENING AND OVERNIGHT AS SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE REMNANTS OF GRACE PROPAGATES WESTWARD ACROSS
THE REGIONAL WATERS.

HYDROLOGY...THE POTENTIAL FOR BENEFICIAL RAINS ARE EXPECTED OVER
THE NEXT FORECAST PERIOD...RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH
LOCALIZED HIGHER AMOUNTS ARE FORECAST. DUE TO THIS EXPECTED
RAINFALL...SOME SIGNIFICANT WITHIN BANK RISES CAN BE EXPECTED ON
THE LARGER RIVERS AND STREAMS ACROSS THE FORECAST AREA. FOR THE
SMALLER STREAMS AND URBAN AREAS INCLUDING THE DRY GUTS OF THE U.S.
VIRGIN ISLANDS...SOME MINOR TO MODERATE FLOODING CAN BE EXPECTED.
ALSO...IN WESTERN PUERTO RICO WHERE SOILS ARE SATURATED AND SOME
STREAM AND RIVER LEVELS ARE HIGH...THERE IS ALSO A POTENTIAL FOR
MINOR TO MODERATE FLOODING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  91  79  91 /  40  40  30  30
STT  80  90  79  90 /  30  30  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

12/27
Hazardous weather outlook, Sep 11, 10:36 AM CDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
1136 AM AST FRI SEP 11 2015

AMZ710>745-PRZ001>013-121545-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1136 AM AST FRI SEP 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS MAINLAND
PUERTO RICO. INTENSE THUNDERSTORMS OVER THE INTERIOR AND WESTERN
SECTIONS COULD PRODUCE STRONG GUSTY WINDS.

.FLOODING...THE POTENTIAL FOR BENEFICIAL RAINS ARE EXPECTED OVER
THE NEXT FORECAST PERIOD. DUE TO THIS EXPECTED RAINFALL...SOME
SIGNIFICANT WITHIN BANK RISES CAN BE EXPECTED ON THE LARGER RIVERS
AND STREAMS ACROSS THE FORECAST AREA.

.MARINE...LOCALLY HIGHER WAVES AND STRONG GUSTY WINDS LIKELY NEAR
THUNDERSTORMS.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE
FOLLOWING BEACHES...JOBOS IN ISABELA...PUERTO NUEVO IN VEGA
BAJA...PINONES IN LOIZA...AND BALLENA IN GUANICA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MOISTURE ASSOCIATED WITH THE REMNANTS OF GRACE WILL LINGER OVER
THE REGION SATURDAY...ENHANCING THE POTENTIAL FOR SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE LOCAL ISLANDS. THIS ACTIVITY WILL INCREASE THE
CHANCE OF THUNDERSTORMS...AND THESE STORMS MAY PRODUCE BRIEF GUSTY
WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING...AS WELL AS LOCALIZED
URBAN AND SMALL STREAM FLOODING. ALSO...THE RISK OF RIP CURRENTS
IS EXPECTED TO INCREASE DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS...FLOODING...WATERSPOUT
AND RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-121545-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1136 AM AST FRI SEP 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
THE ISLANDS. INTENSE THUNDERSTORMS OVER THE US VIRGIN ISLANDS COULD
PRODUCE STRONG GUSTY WINDS. HEAVY RAINS COULD LEAD TO URBAN FLOODING.

.FLOODING...THE POTENTIAL FOR BENEFICIAL RAINS ARE EXPECTED OVER
THE NEXT FORECAST PERIOD. DUE TO THIS EXPECTED RAINFALL...SOME
SIGNIFICANT WITHIN BANK RISES CAN BE EXPECTED ON THE LARGER RIVERS
AND STREAMS ACROSS THE FORECAST AREA.

.MARINE...LOCALLY HIGHER WAVES AND STRONG GUSTY WINDS LIKELY NEAR
THUNDERSTORMS.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE
BEACH OF CRAMER PARK IN ST CROIX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LINGERING MOISTURE ASSOCIATED WITH THE REMNANTS OF GRACE WILL
CONTINUE OVER THE REGION ON SATURDAY...BRINGING A BETTER CHANCE OF
SHOWER AND THUNDERSTORM ACTIVITY. THERE IS A BETTER POTENTIAL OF
HAVING THUNDERSTORMS...BRIEF GUSTY WINDS AND HEAVY RAINFALL. IN
ADDITION...THE RISK OF RIP CURRENTS IS EXPECTED TO INCREASE DURING
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS...FLOODING...WATERSPOUT
AND RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:18 PM CDTSpecial Marine WarningJSJ87 min
Sep 11, 8:40 PM CDTSpecial Marine WarningJSJ95 min
Sep 12, 2:58 PM CDTSpecial Weather StatementJSJ47 min

Nearby

Small Craft Advisories in Puerto Rico, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.